When it first hit the market in December, Pfizer’s COVID-19 antiviral pill—Paxlovid—was hailed as a game-changer, an effective medicine that kept at-risk people out of the hospital.
Unfortunately, many patients are now reporting an unnerving phenomenon: their COVID-19 symptoms appear to rebound after taking the medication.
And it’s not just their symptoms that reappear. Many report that after finishing their 5-day course of treatment, feeling better, and testing negative on an at-home rapid test, they then test positive again a few days later.
The issue has captured the attention of at least two teams of Boston-area scientists, who are trying to understand what might be fueling the problem.
Resistance to the new drug? Recovered patients being quickly reinfected? Or maybe some people need to take the medicine longer? Nobody knows.
However, many experts warned back in December that Pfizer’s Paxlovid might not “be safe” for everyone to take because it could cause “serious interactions” with “widely used” prescriptions.